Arizona, 2018

Damaging Wind in Arizona, July 27, 2018

July 27, 2018 · NWS TWC · 1 event in 1 county or zone

Isolated thunderstorms moved southwest across southeast Arizona. One storm became severe on Tucson's far east side, causing damage to several homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Isolated thunderstorms moved southwest across southeast Arizona. One storm became severe on Tucson's far east side, causing damage to several homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 3:27 PM MST, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 27, 3:27 PM MST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
327 PM MST Fri Jul 27 2018

.SYNOPSIS...Deeper moisture will bring increasing thunderstorm
chances into the weekend. We will keep enough of that moisture
around for a daily chance of showers and thunderstorms through
much of next week, with temperatures near average.

&&

.DISCUSSION...After a good day of heating we have been quick to
get started in favored mountain locations northeast and south of
Tucson. Decent moisture with the 12Z KTWC sounding coming in with
1.45 inches of precipitable water, and satellite estimates
keeping values near this all the way to the NM border. A little
deeper out west where they have had a sustained southerly fetch of
surface to lower level moisture over the past couple of days that
has also filtered toward our area. The HRRR and HREF ensembles
suggest surface based CAPE in excess of 2k J/kg in north-central
to northwest Sonora this afternoon, with the northern part of that
area extending over the border from Nogales to Sells. Some of our
border areas could end up on the northern periphery of a north-
central Sonoran MCC in the evening hours. As far as metro Tucson,
follow the outflows with late afternoon through mid evening hours
favored.

Saturday shows even better storm structure potential while
maintaining above average moisture for late July. Unless we have
significant debris cloud in the morning, earlier development is
favored with some support for valley storms.

With the high center over shifting toward southern Nevada, we'll
have to keep an eye on moisture trends in New Mexico and Chihuahua
to see if we have a slow-down in eastern areas at any point next
week. With no break in sight for Sonora though, we should be fine
in our corner of the state for at least climo levels of
thunderstorms most of next week.

&&

.AVIATION...Valid through 29/00Z.
SCT-BKN clouds at 8k-12k ft AGL with SCT-BKN clouds AOA 20k ft
AGL for the TAF period. Isolated to scattered -TSRA/-SHRA are
expected this afternoon and evening with brief MFR conditions
possible. Strong and erratic thunderstorm outflows possible,
otherwise normal diurnal wind trends. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Our deeper moisture is back, and we expect to see
scattered showers and thunderstorms into next week along with
higher RH values and great overnight recoveries. 20-foot winds
will be terrain driven and generally under 15 mph for the entire
period. An exception will be in and around thunderstorms where
gusty and erratic outflow winds will be likely.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 6:27 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
627 PM MST FRI JUL 27 2018

AZZ506-280200-
Southeast Pinal County including Kearny/Mammoth/Oracle-
627 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
700 PM MST...

At 626 PM MST, Doppler radar was tracking a strong thunderstorm
northeast of Kelvin, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kearny and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3319 11098 3321 11092 3301 11080 3300 11102
TIME...MOT...LOC 0126Z 350DEG 12KT 3313 11092
Special weather statement, Jul 27, 7:04 PM MST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
704 PM MST FRI JUL 27 2018

AZZ506-511-514-280245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
704 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
745 PM MST...

At 704 PM MST, Doppler radar was tracking a strong thunderstorm over
Mammoth, or 19 miles south of Winkelman, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve,
Biosphere 2 and Dudleyville.

LAT...LON 3286 11084 3285 11045 3254 11047 3258 11098
TIME...MOT...LOC 0204Z 012DEG 17KT 3271 11068

GL
Special weather statement, Jul 27, 8:38 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
838 PM MST FRI JUL 27 2018

AZZ502>504-507-513-514-280430-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
838 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
930 PM MST...

At 835 PM MST, Doppler radar was tracking several strong
thunderstorms across eastern Pima county including the Tucson metro
area. Thunderstorms were moving to the south at 15 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
Tucson, Oro Valley, Marana, Green Valley, Sahuarita, Avra Valley,
Three Points, South Tucson and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 11136 3249 11046 3174 11046 3174 11133
TIME...MOT...LOC 0335Z 018DEG 11KT 3239 11090

The radar

The Tucson radar (KEMX), 38 km away, was scanning. The volume nearest the first event began at 04:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 27, 9:10 PM MST to 9:17 PM MST
Where
Pima County, 7.26 mi SE of Sabino to 6.07 mi ENE of (Dma)davis Monthan A
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.221, -110.738

Thunderstorm winds damaged a house near Freeman Street and Broadway Boulevard. The family was displaced as the home was deemed unlivable at that time due to the damages. Other houses sustained roof damage and several nearby trees and cacti were also blown down. Outflow winds also downed a tree in the Target parking lot at 22nd St. and Old Spanish Trail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774676.